This summer in July while I was on vacation in Miami Beach, I was given a 10-day course of antibiotics because I had started urinating blood and they found some ecoli in the urine culture.
About a week after finishing the 10-day course of antibiotics, I had a second episode of urinating blood and was given a second course of the same antibiotic.
I left for the UK soon after that and finished the course, but after about two days of starting to take the second course, I began having pain in my elbows and knees.
I read the antibiotic leaflet and it mentioned that pain of tendons was a possible side effect, but I finished taking the course.
Since then, I have continued to have continual pain in my joints, especially the right elbow and the left knee.
I have since gone to see the doctors here in England and they are aware of the medicines that I took and the symptoms I describe, and they are doing some blood tests to see if there may be some rheumatic causes to the pain.
It's been two months now since I took the antibiotic and the pain is as severe as it has ever been.
The antibiotic is called ciprofloxaci 500mg tabs.
Can anyone please give me any advice on whether this is a typical situation, how long it may last, and whether there is anything that I can do about it now?
I don't want to compound the problem by trying anything that may make it worse such as exercise, physical therapy or taking other medications.
Is it possible that there is permanent damage to the tendons, and if so, what would be the medical solution, if any?
Ciprofloxacillin is the first line of treatment for urinary tract infections. With any side effects you should discontinue the antibiotic and take alternate antibiotic.
Tendonitis and tendon rupture are the rare side effects of the drug but few cases have been reported. Though a few cases of joint pain and swelling have been reported, cartilage damage has not occurred and is contraindicated in children.
So I would suggest you not to take ciprofloxacilin for future and follow up with your orthopedician for a proper diagnosis of your joint pain which may not be related to ciprofloxacilin. The half life is 3-5 days so the drug and its metabolites might have been completely flushed out of your systems by now. Tea and coffee contain theophylline and caffeine and they increase the side effects of the drug so normally advised no tea and coffee while on treatment with ciprofloxacillin if you have side effects.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.